Kentucky, 2012

Heat in Kentucky, June 28 to 30, 2012

June 28 to 30, 2012 · NWS LMK · 3 events in 3 counties and zones

A 10 day heat wave began on June 28, ending on July 7th. Drought exasperated the hot weather, allowing wider diurnal swings in temperatures than usual for late June.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A 10 day heat wave began on June 28, ending on July 7th. Drought exasperated the hot weather, allowing wider diurnal swings in temperatures than usual for late June. Hot temperatures, combined with moderate drought stunted area crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 28, 2:26 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 28, 2:26 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EDT THU JUN 28 2012

.Short Term (Today through Friday Night)...
Issued at 326 PM EDT Thu Jun 28 2012

...Heat Wave To Continue Across The Region...

Very strong surface and upper level ridging will continue to
strongly influence our weather over the next 24 to 36 hours.
Mid-afternoon satellite imagery reveals generally clear skies across
the region.  Latest observations from ASOS and the Kentucky Mesonet
show current temperatures in the upper 90s and low 100s.  Local hot
spots this hour were Bowling Green with 104 and Madisonville at
105.  Temperatures are expected to remain near their current levels
for the next hour or two and then begin a slow fall as we get closer
to sunset.  While it is indeed hot, dewpoints remain generally in
the upper 50s to the lower 60s which only results in the heat index
being a few degrees warmer than the actual air temperature.

With regards to fire weather concerns, we plan on leaving the Red
Flag Warning up through its expiration time.  Based on observations,
the critical RH thresholds were met, however the wind gusts have
been less than previously forecast.  Nonetheless, the combination of
dry and hot weather will lead to an increase wildfire threat through
the rest of the afternoon/eve hours.

For the evening, temperatures will fall into lower 90s with lows
eventually dropping into the mid-upper 70s with locally warmer
temperatures in the downtown urban locations.

For Friday, the latest models continue suggest that the ridge will
flatten out a bit.  Despite the flattening of the ridge, we will
still be dealing with a large dome of hot air.  There has been a
fairly strong signal in the recent NAM and SREF runs with some sort
of convective complex developing to our northwest and diving
southeast.  Based on the latest thermal thickness patterns, if this
convection does indeed develop, it would most likely affect our far
northeastern counties.  We still plan on carrying a slight chance
PoPs across our far NE counties to account for this during the
afternoon hours.  Temperatures will likely be similar to Thursday
with highs in the upper 90s to low 100s in the east and generally
low 100s in the central and southwest.  If convection does indeed
fire and moves into our area, this could really impact our
temperature forecast.  So we'll be keeping a close eye on that.
Dewpoints are still expected to be in the upper 50s to the lower 60s
which will allow heat indices during the afternoon to get close to
heat advisory criteria.  Given the heat and its impact to outdoor
activities, feel that an extension of the heat advisory eastward is
warranted with this forecast issuance. Mostly clear conditions are
likely for Friday night with lows generally in the 70s.

.Long Term (Saturday through Thursday)...
Issued at 245 PM EDT Thu Jun 28 2012

...Torrid heat continues...

Well...A vigorous high zonal jet stream from the Land of 10K Lakes
to New England will slightly flatten the herculean H5 ridging across
the OH River and TN River Valleys. By Sat aftn, the 591m H5 ridge
will juxapositon itself over the Peach State, extending w through
the Sooner State with a 2nd center (592m) near Petrified Forest NP
AZ.  Agree with the mid shift that the "strength and the westward
extent of this ridge, available moisture will probably remain below
to near normal (glfmex will be somewhat cut off from the Lower Ohio
Valley)."

Temperatures Saturday through Wednesday will stay hot, with
afternoon highs in the 95 to 100 (or more in BWG) range. This period
will not be excessively humid, and overnight lows will range from
the lower to mid 70s.

There likely will be several rounds of convection which will move
from MN through MI/PA and NY. One or more of these systems may bring
isolated storms across near our CWA but would prefer to see how the
models resolving the amplitude and position of the upper ridge. HPC
prefer the ECM and in a drought prefer to not have all these 20-30%
chances of rain unless there is more concrete proof of NW flow MCS.

The GFS certainly is advertising this.  For now have coordinated
with the surrounding NWS offices and have generally agreed on little
or no POPS.

Bottom Line...if you want cool weather go to Alaska, Pacific NW or
Maine, not KY or IN.

&&

.Aviation (18Z TAF Issuance)...
Issued at 126 PM EDT Thu Jun 28 2012

VFR conditions are expected through the forecast period as strong
subsidence and dry air will keep the skies mainly clear.  Pressure
gradient is not as strong as what was previously forecast.
Therefore, we have backed off the wind gusts a bit this afternoon.
We could still see a gust to 13-15kt at KSDF and KBWG, while KLEX
may see gusts up to 17-19kts.  Winds will diminish rapidly this
evening with all sites seeing a very light southwest flow overnight
with speeds less than 4 kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ FRIDAY NIGHT FOR
     INZ076>079-083-084-089>092.

KY...HEAT ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ FRIDAY NIGHT FOR
     KYZ023>034-038-045-053-061>063-070>074.

     HEAT ADVISORY FROM 11 AM EDT /10 AM CDT/ FRIDAY TO MIDNIGHT EDT
     /11 PM CDT/ FRIDAY NIGHT FOR KYZ035>037-039>043-046>049-
     054>057-064>067-075>078-081-082.

Short Term.......MJ
Long Term........JDG
Aviation.........MJ
Hazardous weather outlook, Jun 28, 2:38 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM EDT THU JUN 28 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
338 PM EDT THU JUN 28 2012 /238 PM CDT THU JUN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT CONDITIONS WILL EXIST THIS AFTERNOON WITH HIGH TEMPERATURES
IN THE UPPER 90S TO LOW 100S. HEAT INDEX VALUES WILL GENERALLY BE
IN THE 100 TO 105 DEGREE RANGE.

CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED FOR THE
REMAINDER OF THE AFTERNOON AND EVENING...DUE TO VERY LOW RELATIVE
HUMIDITIES...BREEZY SOUTHWEST WINDS...AND ONGOING DROUGHT CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH TEMPERATURES WILL APPROACH OR EXCEED 100 DEGREES EACH DAY
THROUGH MONDAY. THE HOTTEST TEMPERATURES WILL BE ALONG AND WEST
OF INTERSTATE 65. LOW RELATIVE HUMIDITIES WILL KEEP THE HEAT INDEX
NEAR THE ACTUAL TEMPERATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

MJ/JDG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Jefferson

When
June 28, 3:00 PM EST to June 30, 10:00 PM EST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

The official maximum temperatures in Louisville set record highs for each of the last 3 days in June. On June 29th, the temperature reached 105, setting the all time record high temperature for the month of June.

Heat, Fayette

When
June 28, 3:00 PM EST to June 30, 10:00 PM EST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

On June 29, the official high temperature at Lexington Airport reached 103, a record for the date and one degree shy of the all time record high temperature for the month of June.

Heat, Warren

When
June 28, 3:00 PM CST to June 30, 10:00 PM CST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

The maximum temperature at Bowling Green exceeded 100 degrees on each of the last 3 days in June. On June 29th, Bowling Green tied the all time record maximum temperature for the month of June with a high of 110.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381665, 381669, 381667.